Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 96, NWS Great Falls, MT

August 9, 2016Cascade County, Judith Basin County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 9, 2016, 11:45 PM MDT for Cascade County, Judith Basin County, Meagher County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 11:45 PM MDT (05:45 UTC)
Expired
Aug 10, 2016, 12:15 AM MDT
In force
30 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Judith Basin County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 60 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:53 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 5.8 hours before the alert went out and 372 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS55 KTFX 100545
SVRTFX
MTC013-045-059-100615-
/O.NEW.KTFX.SV.W.0096.160810T0545Z-160810T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 PM MDT TUE AUG 9 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
  WESTERN JUDITH BASIN COUNTY IN CENTRAL MONTANA...
  NORTHWESTERN MEAGHER COUNTY IN CENTRAL MONTANA...

* UNTIL 1215 AM MDT

* AT 1143 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 30 MILES
  SOUTHEAST OF CASCADE...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SLUICE BOXES STATE PARK AND MONARCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4676 11139 4695 11154 4723 11095 4701 11065
TIME...MOT...LOC 0543Z 240DEG 49KT 4697 11122 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
914 
WWUS55 KTFX 100616
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1216 AM MDT WED AUG 10 2016

MTC013-045-059-100625-
/O.EXP.KTFX.SV.W.0096.000000T0000Z-160810T0615Z/
CASCADE MT-JUDITH BASIN MT-MEAGHER MT-
1216 AM MDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASCADE...WESTERN
JUDITH BASIN AND NORTHWESTERN MEAGHER COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4676 11139 4695 11154 4723 11095 4701 11065
TIME...MOT...LOC 0612Z 240DEG 49KT 4697 11122 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 9:20 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 9:20 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
920 PM MDT TUE AUG 9 2016

.UPDATE...

Main update this evening is to cancel the Severe Thunderstorm
Watch for all of the forecast area. There are still some strong
storms lingering over the northeast portion of the area (Hill,
Blaine, northern Fergus Counties), but they have been weakening
and/or moving out of the area. Storms in Hill and Blaine Counties
have recently produced wind gusts in excess of 50 mph, but those
storms are beginning to weaken and are unlikely to become severe.
The severe storms that were warned on over northern Fergus County
have moved east into Phillips County. The main portion of the
shortwave trough will continue to move over western Montana
overnight, likely continuing widespread rain showers over North
Central Montana with a few embedded potentially strong storms.
Road flooding from earlier heavy rains in Great Falls continues to
recede, but the associated Flash Flood Warning has been allowed to
expire, as further heavy rainfall is unlikely.  Coulston

&&

.AVIATION...
UPDATED 0000Z.

UPDATE: Little changes to area TAFS. Strong storms are possible from
KHLN to KGTF to KLWT and north. Wind gusts up to 50 knots possible.
Some scattered showers possible tonight with near IFR conditions
possible near KLWT. Clouds become scattered to broken Wednesday with
some VCSH.

PREVIOUS DISCUSSION: Upper level low moves across northern ID this
afternoon and across NW MT this evening, emerging east of the
continental divide along the MT/AB border Wednesday morning. SW flow
aloft through this afternoon with increasing thunderstorm coverage
late this afternoon through this evening ahead of an eastward moving
cold front associated with the upper low. NE to east winds at area
terminals will persist until the front passes this evening which
will be accompanied by a wind shift to the W/NW. Some Thunderstorms
this evening could produce large hail and damaging winds,
particularly across N-central MT. Thunderstorms will diminish in
coverage and intensity late this evening but additional moisture
circulating around the low will spread showers and perhaps a few
isolated thunderstorms across northern terminals late tonight into
Wednesday morning. VFR conditions prevail with MVFR conditions in
the vicinity of thunderstorms as well as gusty erratic winds.

&&

.PREV DISCUSSION...
/ISSUED 210 PM MDT TUE AUG 9 2016/

TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR
border this afternoon will track ENE into NW MT this evening,
emerging east of the Glacier NP region by early Wed morning.
Thunderstorms have initiated over the higher terrain of Western MT
and will track NE in SW flow aloft ahead of the low through this
evening. Upper level jet streaming NE into S-central MT with
cooling aloft from the approaching upper low will lead to large
scale lift and increasing thunderstorm coverage over much of the
forecast area this afternoon, except for far southern portions of
the area near the WY border where the airmass is driest and
furthest removed from the influence of the upper low. Greatest
potential for widespread coverage and more intense convection
continues to be across north-central MT late this afternoon
through early this evening, where low level E/NE winds to the
north of an inverted surface trough have brought dewpoints to near
or above 50F and will provide additional directional wind shear
for potentially severe storms with damaging wind and large hail
being the main threats. Surface trough to the SE and upper low to
the NW shifts east this evening with winds becoming NW at the
surface after the initial convective activity moves through.
Additional energy associated with the upper low will likely
provide another round of showers and weaker thunderstorms late
this evening into the overnight period, particularly across NW
portions of the forecast area. Cooler and drier air surges across
the region WEdnesday as the upper low tracks NE along and north of
the US/Canadian border. Moisture wrapping around the upper low
will mainly impact areas along and north of Hwy- 2 through the
day, ending from west to east Wednesday afternoon. Otherwise,
gusty west winds will be widespread Wednesday with temperatures
about 10-15 degrees below seasonal averages. A NW flow remains
across the region Thursday with rising heights for warmer
conditions with a small chance afternoon showers and
thunderstorms. Hoenisch

THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper
ridge amplifying over the west coast and northwest flow aloft
over the area. Short wave energy embedded within this flow aloft
will result in isolated showers and thunderstorms across central
and northern Montana Thursday night and then again Friday
afternoon. The ridge then moves east and ushers in a warm and dry
period, lasting from Friday night through midday Sunday. The
models bring a rather fast moving upper trof across the Pacific
Northwest Sunday afternoon and the divergent southwest flow aloft
out ahead of this feature will help initiate isolated to scattered
thunderstorms along the Rocky Mountain Front which will then move
out onto the plains through Sunday evening. The European model
begins to rebuild the upper ridge over western Montana on Monday
while the GFS is a bit slower in moving the upper trof out of the
area. Have gone with the drier ECMWF for Monday. The flow aloft
becomes more westerly on Tuesday with dry conditions continuing.
Temperatures will be near to slightly below seasonal averages to
start the period but will warm to above average readings from
Sunday through midweek.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  74  50  79 /  60  30  10  20
CTB  52  68  51  76 /  70  70  20  40
HLN  51  76  52  80 /  50  10  10  20
BZN  46  78  47  80 /  10  10  10  20
WEY  40  68  37  69 /  10   0   0  20
DLN  43  75  45  77 /  10  10  10  10
HVR  56  72  55  78 /  70  30  20  20
LWT  51  75  51  76 /  20  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 9, 9:23 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
923 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HEAVY RAIN       1 E GREAT FALLS         47.50N 111.27W
08/09/2016  M1.73 INCH       CASCADE            MT   MESONET

            RAIN FELL BETWEEN 607 PM AND 738 PM

&&

MARTIN
Local storm report, Aug 9, 9:27 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
927 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       5 E GREAT FALLS         47.50N 111.18W
08/09/2016  M2.10 INCH       CASCADE            MT   TRAINED SPOTTER

            RAIN FELL OVER A 45 MINUTE PERIOD. THE HEAVY CAUSED
            SOME BASEMENT DAMAGE

&&

MARTIN
Special weather statement, Aug 9, 10:25 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1025 PM MDT TUE AUG 9 2016

MTZ012-014-100500-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT-
1025 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE AND
SOUTHEASTERN LEWIS AND CLARK COUNTIES UNTIL 1100 PM MDT...

AT 1025 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF WOLF CREEK...OR 14 MILES NORTH OF HELENA...MOVING
NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOWER ROCK STATE PARK.

LAT...LON 4672 11197 4679 11214 4722 11186 4710 11150
TIME...MOT...LOC 0425Z 208DEG 34KT 4681 11200

KJ
Special weather statement, Aug 9, 10:53 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1053 PM MDT TUE AUG 9 2016

MTZ012-014-100545-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-CASCADE MT-
1053 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASCADE AND EAST CENTRAL
LEWIS AND CLARK COUNTIES UNTIL 1145 PM MDT...

AT 1053 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF WOLF CREEK...OR 15 MILES SOUTH OF CASCADE...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASCADE...ULM...CRAIG AND TOWER ROCK STATE PARK.

LAT...LON 4691 11173 4702 11200 4752 11169 4739 11126
TIME...MOT...LOC 0453Z 206DEG 35KT 4707 11181

KJ
Special weather statement, Aug 9, 11:12 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1112 PM MDT TUE AUG 9 2016

MTZ012-053-054-100600-
MEAGHER MT-BROADWATER MT-CASCADE MT-
1112 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASCADE...WESTERN
JUDITH BASIN...NORTH CENTRAL BROADWATER...NORTHWESTERN MEAGHER AND
SOUTHEASTERN LEWIS AND CLARK COUNTIES UNTIL MIDNIGHT MDT...

AT 1112 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM 26 MILES NORTHEAST OF EAST HELENA...OR 28 MILES
NORTHWEST OF WHITE SULPHUR SPRINGS...MOVING NORTHEAST AT 45 MPH.

BRIEF HEAVY RAIN... HALF INCH HAIL... AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEIHART...FORT LOGAN ON THE SMITH RIVER...SLUICE BOXES STATE PARK AND
MONARCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
CENTRAL MONTANA.

LAT...LON 4657 11148 4670 11165 4678 11160 4676 11151
      4677 11149 4682 11152 4680 11153 4680 11159
      4730 11103 4700 11063 4692 11064
TIME...MOT...LOC 0512Z 227DEG 38KT 4675 11142

COULSTON
Special weather statement, Aug 9, 11:45 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1145 PM MDT TUE AUG 9 2016

MTZ012-013-049-100630-
CASCADE MT-EASTERN TETON MT-CHOUTEAU MT-
1145 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU...NORTHERN
CASCADE AND SOUTHEASTERN TETON COUNTIES UNTIL 1230 AM MDT...

AT 1145 PM MDT...TRAINED WEATHER SPOTTERS REPORTED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF FORT  SHAW
TO 9 MILES SOUTHWEST OF GREAT FALLS TO 14 MILES SOUTH OF BLACK EAGLE.
MOVEMENT WAS NORTHEAST AT 40 MPH.

HEAVY RAIN... DIME SIZE HAIL... AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BELT...FORT SHAW...HIGHWOOD...FORT  SHAW...
BLACK EAGLE...CARTER...SAND COULEE...SHONKIN...FLOWEREE...
FIRST PEOPLES BUFFALO JUMP STATE PARK...TRACY...PORTAGE...VAUGHN...
STOCKETT...CENTERVILLE...SUN RIVER...ULM...EDEN AND MALMSTROM AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4783 11142 4783 11080 4765 11041 4723 11119
      4733 11154 4737 11200
TIME...MOT...LOC 0545Z 225DEG 36KT 4741 11185 4741 11145 4731 11123

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:00 PM MDTSpecial Weather StatementTFXBroadwater30 min
Aug 9, 6:05 PM MDTSpecial Weather StatementTFXChouteau40 min
Aug 9, 6:12 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 6:16 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin29 min
Aug 9, 6:22 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau38 min
Aug 9, 6:24 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Judith Basin51 min
Aug 9, 6:41 PM MDTAreal Flood AdvisoryTFXCascade49 min
Aug 9, 6:48 PM MDTSpecial Weather StatementTFXFergus42 min
Aug 9, 6:50 PM MDTFlash Flood WarningTFXCascade115 min
Aug 9, 6:54 PM MDTSpecial Weather StatementTFXChouteau51 min
Aug 9, 6:58 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin47 min
Aug 9, 7:15 PM MDTSpecial Weather StatementTFXFergus45 min
Aug 9, 7:39 PM MDTSevere Thunderstorm WarningTFXFergus36 min
Aug 9, 8:08 PM MDTSevere Thunderstorm WarningTFXBlaine, Fergus67 min
Aug 9, 8:15 PM MDTSpecial Weather StatementTFXHill45 min
Aug 9, 9:00 PM MDTSpecial Weather StatementTFXHill45 min
Aug 9, 10:25 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Aug 9, 10:53 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 9, 11:12 PM MDTSpecial Weather StatementTFXMeagher48 min
Aug 9, 11:45 PM MDTSpecial Weather StatementTFXCascade45 min
Aug 10, 12:08 AM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Pondera, Teton37 min
Aug 10, 12:10 AM MDTFlash Flood WarningTFXCascade, Chouteau65 min
Aug 10, 12:32 AM MDTSevere Thunderstorm WarningTFXChouteau, Judith Basin28 min
Aug 10, 12:52 AM MDTSpecial Weather StatementTFXChouteau38 min
Aug 10, 12:58 AM MDTSevere Thunderstorm WarningTFXChouteau, Fergus32 min
Aug 10, 1:30 AM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus30 min
Aug 10, 1:57 AM MDTSevere Thunderstorm WarningTFXBlaine, Fergus63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.